Hail, Powder River
- When
- August 14, 5:30 PM MST
- Where
- Powder River County, 9.66 mi SW of Powderville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -105.240
An isolated severe thunderstorm moved across Powder River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm moved across Powder River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT WED AUG 14 2013
.SHORT TERM...VALID FOR THU AND FRI...
ONE MORE AFTERNOON AND EVENING TODAY WITH SCATTERED THUNDERSTORMS
BEFORE A MUCH DRIER AND HOTTER WEATHER PATTERN BEGINS TO DOMINATE
THE FORECAST AREA FOR THE REMAINDER OF THE WEEK.
HIGH PRESSURE RIDGING WILL BEGIN TO BUILD WESTWARD TONIGHT AND
CONTINUE TO BUILD RESULTING IN RISING HEIGHTS THURSDAY AND
ESPECIALLY FRIDAY. SATELLITE CURRENTLY SHOWING A VORT MAX
DISTURBANCE OVER NORTHEAST MONTANA AND MODELS PROG THIS TO SHIFT
SOUTHEAST THIS AFTERNOON INTO THIS EVENING. CONVECTION HAS BEEN
ONGOING TODAY ACROSS NORTHEAST MONTANA WITH MOVEMENT SLOWLY
SOUTHEAST. HOWEVER...THE THUNDERSTORM ACTIVITY HAS BEEN WEAKENING
AS IT APPROACHES OUR FORECAST AREA. A FEW SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON FROM NORTHERN
WHEATLAND COUNTY EAST TO NORTHERN MUSELLSHELL COUNTY...AS WELL AS
OVER THE BIG HORN MOUNTAINS...BUT THESE REMAIN WEAK AT THIS TIME.
UPPER LEVEL WINDS ARE FAIRLY WEAK BUT STILL ENOUGH SHEAR TODAY TO
GET A FEW STORMS GOING. WILL CONTINUE WITH CHANCE POPS THROUGH
THIS EVENING WITH BEST CHANCES ALONG AND EAST OF A ROUNDUP-
BILLINGS- SHERIDAN LINE.
THUNDERSTORM CHANCES DIMINISH BY LATE THIS EVENING AS DRIER AIR
WORKS ITS WAY INTO THE AREA. PATCHY FOG THIS MORNING WAS LOCATED
ACROSS FALLON AND CARTER COUNTIES DUE TO YESTERDAYS HEAVY
THUNDERSTORMS AND LOW LEVEL EASTERLY SURFACE FLOW. GIVEN DRIER
CONDITIONS THERE TODAY...WILL HOLD OFF ON FOG MENTION FOR LATE
TONIGHT INTO THURSDAY MORNING BUT EVENING SHIFT MAY NEED TO ADD
SOME TO THE FORECAST.
HIGH PRESSURE RIDGING CONTINUES TO BUILD ACROSS THE FORECAST AREA
THURSDAY AND ESPECIALLY INTO FRIDAY. TEMPERATURES WILL BE MUCH
WARMER TOMORROW WITH HOT CONDITIONS FOR FRIDAY AS READINGS WILL BE
IN THE MIDDLE TO UPPER 90S BY FRIDAY. VERY DRY AIR ACROSS THE
GREAT BASIN AREA WILL SHIFT NORTHWARD SO EXPECT MUCH LOWER
HUMIDITIES AS WELL. A PACIFIC COLD FRONT IS PROGGED TO MOVE ACROSS
THE FORECAST AREA LATE FRIDAY NIGHT INTO SATURDAY MORNING BUT
EXACT TIMING IS UNCERTAIN AT THIS TIME. AS OF NOW...MOISTURE IS
LACKING SO NOT EXPECTING ANY THUNDERSTORM ACTIVITY TO ACCOMPANY
THE FRONT. HOOLEY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MADE ONLY MINOR CHANGES TO THE GOING EXTENDED FORECAST AS SUBTLE
PATTERN FEATURES MADE IT CHALLENGING TO PINPOINT FORECAST DETAILS.
WEAK SHORTWAVE ENERGY WILL MOVE THROUGH THE FLOW ALOFT ON
SAT...SUPPRESSING THE RIDGE SOUTHWARD. AIRMASS IN GFS CROSS-
SECTIONS AND BUFKIT SOUNDINGS LOOKED DRY...WITH JUST SOME HIGH
LEVEL MOISTURE OVER THE FORECAST AREA. KEPT POPS CONFINED TO THE
HIGHER ELEVATIONS INTO SAT EVENING. WENT MAINLY DRY AFTER 06Z SUN.
A STRONGER WAVE WILL MOVE INTO THE EASTERN ZONES ON SUN WHEN GFS
HAD A ZONAL FLOW OVER THE AREA AND ECMWF HAD A WEAK SW FLOW.
MODELS DID AGREE ON A LITTLE PRECIPITATION OVER THIS AREA SO HAVE
CONTINUED THE SLIGHT CHANCE POPS. HOWEVER...MODEL DISAGREEMENT
CONTINUED ON MON WITH GFS SHOWING WEAK RIDGING OVER THE REGION
WHILE ECMWF MOVED A WEAK TROUGH INTO THE AREA. HAD SOME POPS OVER
THE SOUTHERN HIGH ELEVATIONS AS A COMPROMISE. BOTH MODELS BROUGHT
SHORTWAVES OF VARYING STRENGTHS INTO THE AREA FOR TUE AND WED AND
DISAGREED ON THE TIMING OF THE WAVES. IN ADDITION...THE GFS TAPPED
MONSOONAL MOISTURE LATE IN THE PERIOD...WHILE THE ECMWF SHUNTED
THIS MOISTURE INTO THE CENTRAL PLAINS. WENT WITH A COMPROMISE AND
KEPT POPS LOW THROUGH THIS PERIOD.
TEMPERATURES WERE ON TRACK THROUGH THE EXTENDED PERIOD BASED ON
EXPECTED MIXDOWN READINGS. SAT WILL BE THE HOTTEST DAY IN THE 90S
AS A DRY COLD FRONT SWEEPS THROUGH THE AREA. GIVEN LIMITED
PRECIPITATION CHANCES AND NOT OVERLY STRONG WINDS...DO NOT
ANTICIPATE A CRITICAL FIRE WEATHER DAY FOR SAT AT THIS TIME.
ARTHUR
&&
.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND EVENING...AND THEN DIMINISH OVERNIGHT FROM W TO
E. EXPECT MVFR TO IFR CONDITIONS IN THE PRECIPITATION. THERE WILL
BE AREAS OF MOUNTAIN OBSCURATION DUE TO THUNDERSTORMS THROUGH THIS
EVENING. VFR WILL PREVAIL OVER THE AREA ON THU. THERE MAY BE
LOCALIZED AREAS OF FOG IN THE MORNING AS A RESULT OF RAINFALL FROM
THIS AFTERNOON AND EVENING/S STORMS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 060/091 061/097 063/093 061/087 060/088 060/088 060/090
20/U 00/U 00/U 11/U 10/U 01/U 11/U
LVM 051/092 052/095 053/090 053/086 052/086 052/088 053/083
20/U 00/U 01/U 11/U 10/U 02/T 21/U
HDN 057/091 058/097 060/094 062/088 059/089 060/090 060/089
30/U 00/U 00/U 12/T 10/U 01/U 11/U
MLS 060/089 061/096 064/095 064/088 061/089 062/090 062/090
30/U 00/U 00/U 12/T 20/U 01/U 11/U
4BQ 056/087 057/093 061/096 062/088 059/088 060/090 061/087
30/U 00/U 00/U 12/T 11/U 11/U 11/U
BHK 057/085 058/091 059/093 061/085 058/085 059/086 060/087
30/U 00/U 00/U 12/T 21/U 01/U 11/U
SHR 055/090 054/096 057/092 059/087 056/087 056/088 058/086
31/U 00/U 00/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 925 PM MDT TUE AUG 13 2013 MTZ028>042-056>058-063>068-WYZ098-099-150400- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 925 PM MDT TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT WED AUG 14 2013
WYZ098-099-142115-
SHERIDAN FOOTHILLS-NORTHEAST BIG HORN MOUNTAINS-
221 PM MDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHERIDAN COUNTY
UNTIL 315 PM MDT...
AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF DAYTON...OR 15 MILES SOUTHWEST
OF SHERIDAN...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG HORN...STORY AND BANNER.
LAT...LON 4463 10732 4475 10719 4475 10717 4461 10676
4456 10681 4456 10721
TIME...MOT...LOC 2020Z 302DEG 16KT 4466 10721
TWHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 618 PM MDT WED AUG 14 2013 MTZ029>031-035-150115- YELLOWSTONE-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- 618 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD... NORTHEASTERN YELLOWSTONE...NORTHWESTERN TREASURE AND EASTERN MUSSELSHELL COUNTIES UNTIL 715 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MELSTONE...OR 25 MILES EAST OF ROUNDUP...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... MELSTONE AND MUSSELSHELL. THIS STORM WILL NOT IMPACT THE CITY OF BILLINGS. LAT...LON 4651 10817 4666 10805 4659 10746 4623 10772 TIME...MOT...LOC 0017Z 305DEG 19KT 4655 10803 TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 625 PM MDT WED AUG 14 2013 MTZ036-037-150115- POWDER RIVER-CARTER- 625 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POWDER RIVER AND SOUTHERN CARTER COUNTIES UNTIL 715 PM MDT... AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG THUNDERSTORMS. ONE WAS LOCATED 20 MILES EAST OF BROADUS...WHILE THE OTHER WAS 13 MILES NORTHEAST OF BROADUS. BOTH STORMS WERE MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. ALSO...VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS AND CAUSE QUICK RISES ON STREAMS AND CREEKS ALONG WITH PONDING OF WATER ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... RIDGEWAY...BOYES AND HAMMOND. LAT...LON 4557 10544 4575 10520 4551 10444 4512 10489 TIME...MOT...LOC 0022Z 317DEG 14KT 4553 10500 TWH
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472599.